Alert archive / Montana / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 48, NWS Missoula, MT

July 20, 2012Flathead County, Lincoln County, Sanders County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 20, 2012, 4:53 PM MDT for Flathead County, Lincoln County, Sanders County, Montana. It was in force for 67 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2012, 4:53 PM MDT (22:53 UTC)
Expired
Jul 20, 2012, 6:00 PM MDT
In force
67 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Flathead County, MT, Lincoln County, MT, Sanders County, MT

The radar

The Spokane radar (KOTX), 182 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:30 PM MDTTSTM WND DMGLibby, MTNUMEROUS TREES DOWN ON POWERLINES IN MULTIPLE LOCATIONS AROUND LIBBY. POWER OUT FOR MUCH OF NORTHWEST MONTANA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 37 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 12:38 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.9 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2619 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

159 
WUUS55 KMSO 202253
SVRMSO
MTC029-053-089-210000-
/O.NEW.KMSO.SV.W.0048.120720T2253Z-120721T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
453 PM MDT FRI JUL 20 2012

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN NORTHWEST MONTANA...
  NORTHERN SANDERS COUNTY IN NORTHWEST MONTANA...
  WESTERN FLATHEAD COUNTY IN NORTHWEST MONTANA...

* UNTIL 600 PM MDT.

* AT 448 PM MDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING ONE INCH HAIL...AND DESTRUCTIVE
  WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 35 MILES NORTHWEST OF TROY TO 32 MILES SOUTH OF
  LIBBY...OR ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF
  BONNERS FERRY TO 25 MILES NORTH OF THOMPSON FALLS...AND WERE MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...HAPPYS INN...KOOTENAI FALLS...LIBBY...
  TROY...YAAK AND YAKT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DAMAGING WINDS ARE LIKELY WITH THIS SEVERE THUNDERSTORM. LARGE HAIL
IS POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4901 11566 4830 11482 4784 11531 4845 11607
      4900 11606 4901 11605
TIME...MOT...LOC 2253Z 230DEG 21KT 4885 11639 4797 11528

$$
KITSMILLER
2 follow-up statements
216 
WWUS55 KMSO 202329
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
529 PM MDT FRI JUL 20 2012

MTC029-053-089-210000-
/O.CON.KMSO.SV.W.0048.000000T0000Z-120721T0000Z/
LINCOLN MT-SANDERS MT-FLATHEAD MT-
529 PM MDT FRI JUL 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR WESTERN FLATHEAD...NORTHERN SANDERS AND LINCOLN COUNTIES...

* AT 524 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF
  70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 23
  MILES NORTHWEST OF YAAK TO HAPPYS INN...OR ALONG A LINE EXTENDING
  FROM 20 MILES NORTH OF BONNERS FERRY TO 31 MILES SOUTHEAST OF      
  LIBBY...AND WERE MOVING NORTHEAST AT 25 MPH. HAIL AND HEAVY RAIN   
  ARE ALSO EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4901 11566 4830 11482 4784 11531 4845 11607
      4900 11606 4901 11605
TIME...MOT...LOC 2328Z 230DEG 21KT 4898 11615 4810 11504

$$
KITSMILLER
671 
WWUS55 KMSO 202353
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
553 PM MDT FRI JUL 20 2012

MTC029-053-089-210001-
/O.EXP.KMSO.SV.W.0048.000000T0000Z-120721T0000Z/
LINCOLN MT-SANDERS MT-FLATHEAD MT-
553 PM MDT FRI JUL 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN FLATHEAD...NORTHERN
SANDERS AND LINCOLN COUNTIES EXPIRES AT 600 PM MDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

LAT...LON 4901 11566 4830 11482 4784 11531 4845 11607
      4900 11606 4901 11605
TIME...MOT...LOC 2351Z 230DEG 21KT 4907 11599 4818 11489

$$
KITSMILLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 12:54 PM MDT, 3 hours 59 minutes earlier.

Area forecast discussion, Jul 20, 12:54 PM MDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
1254 PM MDT Fri Jul 20 2012

...SEVERE THUNDERSTORMS CONTINUING THROUGH THIS EVENING...

.DISCUSSION...

Severe thunderstorm potential appears on-track for much of the
Northern Rockies through late this evening. As mentioned during
the past several days, these storms will be capable of producing
large hail, damaging wind, heavy rainfall, and frequent lightning.
Both severe weather and flash flooding risks are highest across
northwest Montana, however there is an outside chance of these
weather risks elsewhere across north central Idaho and western
Montana. Flash flood highlights are in effect across northwest
Montana through this evening, with heavy rains to cause inundation
of roadways and destabilize soils/rocks. Going to the Sun Road
continues to have a heightened risk for mud/rockslides due to
recent mud/rockslide activity. Frequent lightning will pose a
significant risk for those participating in outdoor activities.
Storms will quickly move north into Canada and east of the
Continental Divide after midnight.

Saturday is still shaping up to be a nice, near normal summer day.
However on Sunday yet another strong upper level low pressure
system over the Pacific Northwest will be moving inland across
Washington. Hot temperatures, soaring well into the 90s in advance
of this system, will support growing instability in support of
thunderstorms across parts of Central Idaho and much of Western
Montana from late Sunday afternoon through perhaps early Monday
morning. Atmospheric shear could also be increasing as this system
approaches which may support some severe convection. Forecast
models are trending towards a slower solution which may keep c
convection going after sunrise Monday, albeit in a weaker state
due to limited instability overnight.

The next impact will occur Monday afternoon in association with
the passage of a strong cold front. Gusty winds to at least 30
mph are expected across Western Montana with perhaps even stronger
conditions possible. The nature of these winds will support
enhanced and perhaps prolonged wave action on Flathead Lake. Very
windy conditions can also be expected over the higher terrain of
the Continental Divide, including Glacier National Park. More
normal summertime conditions appear to prevail through the rest of
next week before the pattern turns back into a potentially
favorable thunderstorm flow.

&&

.AVIATION...The threat for severe thunderstorm development has
begun and will continue well into this evening and overnight.
Thunderstorms are likely to produce intense, heavy downbursts of
rainfall and very gusty winds. Hail up to two inches in size are
also possible, but confidence is lower in this potential. Any way
you look at it, conditions will only degrade as time passes
tonight. Do not expect conditions to improve until after 21/0800Z.

&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...RED FLAG WARNING until 11 AM PDT this morning Lower Hells
     Canyon/Salmon River Region...Southern Clearwater Mountains.

     RED FLAG WARNING from Noon today to 9 PM MDT this evening BELOW
     6000 FEET FOR THE Eastern Lemhi County.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...RED FLAG WARNING until 9 PM MDT this evening BELOW 6000 FEET FOR
     THE Eastern Lemhi County.

&&

Zumpfe/Dickerson/Allegretto

In the hours before

Special weather statement, Jul 20, 3:30 PM MDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
330 PM MDT FRI JUL 20 2012

MTZ001>003-043-202230-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-POTOMAC/SEELEY LAKE
REGION-WEST GLACIER REGION-
330 PM MDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLATHEAD...EASTERN
SANDERS...NORTHERN LAKE...NORTHERN MISSOULA AND SOUTHEASTERN LINCOLN
COUNTIES UNTIL 430 PM MDT...

AT 323 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 30 MILES WEST OF
KALISPELL TO 16 MILES NORTHEAST OF PLAINS...AND MOVING NORTHEAST AT
55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING. THOSE ON FLATHEAD LAKE SHOULD PREPARE FOR
DANGEROUSLY ROUGH SEAS WITH WAVE HEIGHTS UP TO 4 FEET.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...POLSON...
KALISPELL...EVERGREEN...PABLO...BIG ARM...WOODS BAY...BIGFORK...
WHITEFISH...NIARADA...MARION...FINLEY POINT...ELMO...DAYTON...LAKE
MARY RONAN...PROCTOR...KILA...ROLLINS...LAKESIDE...SOMERS AND LA
SALLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4852 11424 4758 11387 4747 11453 4821 11503
TIME...MOT...LOC 2129Z 205DEG 47KT 4822 11492 4765 11453
Special weather statement, Jul 20, 3:46 PM MDT, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
346 PM MDT FRI JUL 20 2012

MTZ007-202230-
BUTTE/BLACKFOOT REGION-
346 PM MDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND CENTRAL
POWELL COUNTIES UNTIL 430 PM MDT...

AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF GARRISON...OR 13 MILES
SOUTHEAST OF DRUMMOND...MOVING NORTH AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...AVON...FINN AND
HELMVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4648 11267 4662 11314 4708 11285 4706 11279
      4704 11278 4685 11278 4685 11254 4683 11252
      4671 11252 4669 11250
TIME...MOT...LOC 2146Z 198DEG 24KT 4664 11287

ZUMPFE
Special weather statement, Jul 20, 3:52 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
352 PM MDT FRI JUL 20 2012

MTZ001-003-004-043-202245-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-LOWER CLARK FORK
REGION-POTOMAC/SEELEY LAKE REGION-
352 PM MDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANDERS...
SOUTHWESTERN LAKE...WESTERN MISSOULA AND NORTHERN MINERAL COUNTIES
UNTIL 445 PM MDT...

AT 346 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
SAINT REGIS TO RAVALLI...AND MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...SAINT REGIS...
RAVALLI...DIXON...PARADISE...PLAINS...RONAN...PABLO...KEYSTONE...
PERMA...MOIESE...FORT CONNAH...CHARLO...ALLENTOWN...KICKING HORSE...
CAMAS PRAIRIE...EDDY...SNIDER...WEEKSVILLE...ROUND BUTTE AND HOT
SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4778 11526 4759 11403 4720 11416 4717 11529
      4719 11530
TIME...MOT...LOC 2152Z 211DEG 25KT 4726 11509 4727 11421

ZUMPFE
Local storm report, Jul 20, 4:00 PM MDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
400 PM MDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0354 PM     TSTM WND DMG     SUPERIOR                47.19N 114.89W
07/20/2012                   MINERAL            MT   LAW ENFORCEMENT

            SUPERIOR SHERIFF DISPATCH REPORTERED MULTIPLE TREES AND
            POWER LINES DOWN

&&

LBR
Local storm report, Jul 20, 4:05 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
405 PM MDT FRI JUL 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     TSTM WND DMG     18 W LOST TRAIL PASS    45.66N 114.31W
07/20/2012                   RAVALLI            MT   NWS EMPLOYEE

            AN IMET ON THE CHRANDEL FIRE REPORTED A STRONG WIND GUST
            THAT DESTROYED THE KITCHEN TENT

&&

LBR
Special weather statement, Jul 20, 4:32 PM MDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
432 PM MDT FRI JUL 20 2012

MTZ001>003-202330-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION-
432 PM MDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD...CENTRAL
SANDERS AND NORTHWESTERN LAKE COUNTIES UNTIL 530 PM MDT...

AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF BIG ARM...OR 18 MILES NORTHWEST
OF POLSON...MOVING NORTHEAST AT 30 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KALISPELL...
EVERGREEN...WOODS BAY...BIGFORK...WHITEFISH...COLUMBIA FALLS...
LAKESIDE...KILA...SOMERS...CRESTON...LA SALLE...HUNGRY HORSE...MARTIN
CITY AND CORAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR NORTH CENTRAL IDAHO AND NORTHWESTERN MONTANA.

&&

LAT...LON 4860 11432 4840 11393 4761 11400 4771 11491
TIME...MOT...LOC 2232Z 205DEG 28KT 4799 11427

ZUMPFE

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 2:41 PM MDTSpecial Weather StatementMSODeer Lodge49 min
Jul 20, 3:05 PM MDTSpecial Weather StatementMSOMissoula55 min
Jul 20, 3:09 PM MDTSevere Thunderstorm WarningMSOMineral, Missoula, Ravalli, Sanders51 min
Jul 20, 3:30 PM MDTSpecial Weather StatementMSOLake60 min
Jul 20, 3:46 PM MDTSpecial Weather StatementMSOPowell44 min
Jul 20, 3:52 PM MDTSpecial Weather StatementMSOSanders53 min
Jul 20, 4:21 PM MDTSevere Thunderstorm WarningMSOLincoln, Sanders39 min
Jul 20, 4:31 PM MDTSevere Thunderstorm WarningMSOLincoln, Mineral, Sanders59 min
Jul 20, 4:32 PM MDTSpecial Weather StatementMSOFlathead, Lake58 min

Nearby

Severe Thunderstorm Warnings in Montana, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.